My Dog Drank Pepto Bismol What Should I Do?
Do you and your family occasionally use Pepto Bismol? It’s a standard OTC medicine you can find almost anywhere. It’s great when you’re not feeling good; however, what happens if your dog drinks Pepto?
Has your dog drunk Pepto Bismol? Are you worried the Pepto Bismol will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog drinks something like this.
We’ve put together some information about Pepto Bismol and whether it can make a dog sick. Let’s get started!
What is Pepto Bismol?
Pepto Bismol is a common OTC medication that has a distinctive pink color! This medicine comes in various forms, including liquid, tablet, and capsules. The most common uses for Pepto are to treat:
- Upset stomach
- Feeling too full
The medication can help treat infections caused by H. pylori that can cause ulcers. Pepto Bismol may also be used to treat chronic digestive disorders.
While Pepto Bismol is safe when used correctly, what happens if a dog drinks this extremely pink liquid? Can Pepto Bismol make a dog sick?
Pepto Bismol & Dogs
Vets sometimes use Pepto Bismol to treat various stomach issues in dogs. However, you should never give your dog Pepto unless the vet says it’s necessary. It’s possible that the medication can make your dog much worse. Plus, the vet will tell you how much of the pink liquid to safely give your dog.
Pepto Bismol can be harmful to dogs. The product contains salicylic acid, the same ingredient found in aspirin. The medication can cause stomach upset and gastric bleeding in cases of overdose.
In addition, Pepto Bismol may also turn a dog’s poo greenish-black. This can sometimes be an indication of a serious health condition. The medication may also be dangerous if the dog is taking other drugs, such as NSAIDs. Certain medical conditions can also be worsened by Pepto, especially in dogs that have bleeding, clotting, or platelet disorders.
What’s more, Pepto Bismol can make a dog with a weak stomach very sick. And some dogs are allergic to the salicylic acid in the product.
Symptoms of Pepto Bismol Overdose in Dogs
You may notice these symptoms if your dog has drunk too much Pepto Bismol:
- Blood in his poop
- Changes in breathing
- Kidney failure
- Central nervous system issues (weakness, tremors, seizures, and more)
If you notice any of these symptoms in your dog, call the vet immediately. This could be an emergency. Be sure to let the vet know how much Pepto your dog has had and when he drank it. This information is helpful to the vet when deciding how to help your dog.
The good news is that dogs who receive immediate medical care have an excellent chance of making a full recovery. The key is to get your dog to the vet ASAP.
And remember to keep all medications out of your dog’s reach! Prevention is the best medicine of all!